Florida, 2024

Funnel Cloud in Florida, May 13, 2024

May 13, 2024 · NWS MFL · 1 event in 1 county or zone

As a mid-level trough moved over the Florida Peninsula, abundant low-level moisture and diurnal heating led to plenty of instability in the atmosphere. Scattered showers and thunderstorms formed in the afternoon and evening along the Gulf Coast sea breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As a mid-level trough moved over the Florida Peninsula, abundant low-level moisture and diurnal heating led to plenty of instability in the atmosphere. Scattered showers and thunderstorms formed in the afternoon and evening along the Gulf Coast sea breeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 13, 6:13 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 13, 6:13 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Miami FL
713 PM EDT Mon May 13 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 703 PM EDT Mon May 13 2024

Despite steep mid-lvl lapse rates and abundant low-lvl moisture,
the proximity of the mid-lvl ridge and associated subsidence
inversion and mid-lvl dry air have mostly kept convection in
check over SFL this afternoon. Scattered showers and isolated
storms have formed along the Gulf breeze this afternoon and
should generally track towards the vicinity of the Lake over the
next couple of hours (before instability wanes), but suspect the
trend of the stronger activity remaining to our north will
continue. Breezy SErly flow overnight will keep lows well above
normal, with most of the east coast remaining at 80 or above,
while even the Interior and SWFL will remain in the mid to upper
70s.

&&

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1248 PM EDT Mon May 13 2024

High pressure over the Lake Okeechobee this afternoon will move
slowly southward through South Florida tonight into Tuesday, as
the MCS continues to move eastward from the Southeastern United
States into the Western Atlantic waters. At the same time, a mid
to upper level low will be developing over the Southeastern United
States.

This weather pattern will allow for the winds over South Florida
to become more southerly tonight into Tuesday while the 725-750 mb
cap remains in place. Therefore, most areas will remain dry through
Tuesday, but could still see a few showers or thunderstorms over
the Lake okeechobee region into the NE Portions of Palm Beach
County this afternoon and again Tuesday afternoon due to the
collision of the sea breezes and lake breeze.

One of two storms could also become strong especially where the
sea breezes and lake breeze collide due to the 500 mb temps being
in the -8 to -9C. The primary impacts from the strong storms will
be gusty winds, hail, and lightning strikes.

The other major story is the heat over South Florida. Lows tonight
will only be able to fall down into the 70s over the interior
areas to around 80 over the metro areas. However, the heat index
readings over the east coast metro areas will only get down into
the mid to upper 80s overnight, due to the increase in humidity.

Highs on Tuesday will be in the lower to mid 90s over the metro
areas to around 100 over the interior areas. With higher humidity,
the heat indices will be in the 105 to 108 range over most areas,
except 100 to 105 range over the east coast metro areas. If these
forecast heat indices continue in later forecast runs, then a heat
advisory may be needed for portions of South Florida for Tuesday.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 211 PM EDT Mon May 13 2024

A mid-level low will become cut off from the mean flow aloft mid to
late week as it moves from the Mississippi River valley across the
Appalachians into the Mid-Atlantic. The associated surface cold
front will pinch the high pressure over much of the peninsula of
Florida south and east by late week. The frontal boundary could
enter south central Florida Wednesday into Thursday, briefly
allowing a window for some increased rain chances but the weak front
lacks the support for more widespread activity which could
provide more substantial relief from the heat. Temperatures aloft
will cool to around -9 to -10C on Wednesday and Thursday which
could support an isolated strong storm or two.

The main story through this forecast period will be the potential
for hazardous heat which will begin on Wednesday and linger into
the weekend. Most of South Florida could experience heat
necessitating at least a Heat Advisory on Wednesday through
Saturday and this potential will be monitored through the week.
Afternoon high temperatures are expected to be in the 90s area-
wide each afternoon. Lower to mid 90s will be more likely for
coastal areas with portions of interior South Florida potentially
approaching the upper 90s or low 100s. Overnight low temperatures
along the east coast metro mid to late week could struggle to fall
below 80 degrees and even portions of the Naples metro may not
fall below the upper 70s. This could lead to a period of several
days where relentless sunshine, building heat, and a lack of
relief overnight could lead to escalating heat illness risk.

By the weekend, the mid-level low begins to exit into the Atlantic
off the Mid-Atlantic states with the potential for a southward
advancement of the associated front. If the front is able to move
into the area, it could provide a small bit of relief from the heat.
If the front stalls to the north, the excessive heat risk could
linger through the end of the forecast period.

&&

.AVIATION...
(00Z TAFS)
Issued at 703 PM EDT Mon May 13 2024

Generally VFR conditions will prevail through the TAF period,
although some MVFR cigs will be possible this evening over the
northern east coast terminals. SErly winds will remain around
10kts overnight with gusts 20-25kts expected once again during the
day on Tuesday.

&&

.MARINE...
Issued at 1248 PM EDT Mon May 13 2024

The winds will swing from a southeast direction this afternoon to
more of a south southwest direction Tuesday into the upcoming
weekend. Wind speeds will be 10 to 15 knots over most South
Florida waters, except for the Atlantic waters where they will be
15 to 25 knots tonight into Tuesday.

The Gulf seas will be 1 to 3 feet tonight through rest of this
week. The Atlantic seas will be 2 to 5 feet tonight into Tuesday
before decreasing to 1 to 3 feet for the middle to end of this
week. Therefore, an SCA will remain in place over the Atlantic
waters tonight into Tuesday

&&

.BEACHES...
Issued at 1248 PM EDT Mon May 13 2024

The southeast to south winds will allow for the continue threat of
Rip Currents through tonight along the east coast beaches of South
Florida. The winds will become more south southwest on Tuesday,
but due to the low time in the morning and the last several days
of the persistent southeast winds, the threat of rip currents
should continue into Tuesday. Therefore, The High Risk of Rip
Currents along the east coast beaches of South Florida will
continue through Tuesday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            81  93  80  96 /  10  10  10  30
West Kendall     80  95  77  97 /   0  10  10  20
Opa-Locka        80  94  79  97 /  10  10  10  30
Homestead        81  91  79  95 /   0   0  10  20
Fort Lauderdale  82  91  79  95 /  20  10  10  40
N Ft Lauderdale  81  94  79  96 /  20  20  10  40
Pembroke Pines   81  94  79  99 /  20  10  10  30
West Palm Beach  79  94  77  96 /  30  30  10  50
Boca Raton       81  94  79  97 /  20  20  10  40
Naples           79  92  79  91 /   0   0  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for FLZ168-172-173.

AM...Small Craft Advisory until 8 PM EDT Tuesday for AMZ650-651-670-
     671.

GM...None.
&&

SHORT TERM...BNB
LONG TERM....Rizzuto
AVIATION...Carr
Hazardous weather outlook, May 13, 8:52 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Miami FL
952 AM EDT Mon May 13 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
952 AM EDT Mon May 13 2024

...High Risk Of Rip Currents East Coast Beaches...
...Hot Conditions Interior Areas This Afternoon...
...A Few Strong Storms Northern Interior/Northeast Areas...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Rip Currents: There is a high risk of rip currents developing along
the Atlantic Beaches today.

Excessive Heat: Heat Indices of 105 to 108 degrees are possible over
the interior areas, with 100 to 105 degrees over the metro areas
this afternoon.

Thunderstorms: Isolated to scattered thunderstorms are possible late this
afternoon and evening, mainly over northern inland and northeast
areas of South Florida. A few thunderstorms may be strong with
locally damaging wind gusts and hail possible. along with lightning
strikes.

Marine: Hazardous winds are expected beginning late tonight across
the Atlantic waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat Indices of 100 degrees and above are expected through all of
this week. Peak heat indices in excess of 105 degrees will be
possible Wednesday through the late week period.

An elevated rip current risk will remain for the Atlantic beaches
through Tuesday.

Thunderstorms will be possible each afternoon through the week, with
the best chances for storms being Wednesday and Thursday afternoons.
Some of the stronger storms could contain heavy rain, gusty winds,
small hail, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

Baxter

In the hours before

Special weather statement, May 13, 6:27 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Miami FL
727 PM EDT Mon May 13 2024

FLZ063-066-140015-
Hendry FL-Glades FL-
727 PM EDT Mon May 13 2024

...A strong thunderstorm will impact portions of north central Hendry
and southwestern Glades Counties through 815 PM EDT...

At 727 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Port La Belle, or near Labelle, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Labelle, Moore Haven, Palmdale, Port La Belle, Ortona, and Lake
Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2668 8137 2682 8149 2703 8124 2681 8109
TIME...MOT...LOC 2327Z 233DEG 8KT 2680 8137

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, May 13, 6:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
748 PM EDT Mon May 13 2024

FLZ063-140015-
Glades FL-
748 PM EDT Mon May 13 2024

...A strong thunderstorm will impact portions of northeastern Glades
County through 815 PM EDT...

At 748 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Buckhead Ridge, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckhead Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2715 8087 2714 8087 2712 8089
      2712 8091 2710 8091 2720 8107 2721 8106
      2721 8094
TIME...MOT...LOC 2348Z 292DEG 37KT 2719 8096

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, May 13, 7:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Miami FL
811 PM EDT Mon May 13 2024

FLZ063-066-140045-
Hendry FL-Glades FL-
811 PM EDT Mon May 13 2024

...A strong thunderstorm will impact portions of north central Hendry
and south central Glades Counties through 845 PM EDT...

At 811 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Ortona, or 9 miles southwest of Moore
Haven, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Labelle, Moore Haven, Port La Belle, Ortona, and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2691 8111 2689 8112 2688 8110 2687 8110
      2686 8109 2685 8110 2684 8109 2682 8106
      2681 8101 2682 8098 2681 8098 2680 8097
      2680 8096 2658 8117 2677 8144 2694 8116
TIME...MOT...LOC 0011Z 272DEG 11KT 2678 8124

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GR
Special weather statement, May 13, 7:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
815 PM EDT Mon May 13 2024

FLZ063-140045-
Glades FL-
815 PM EDT Mon May 13 2024

...A strong thunderstorm will impact portions of northeastern Glades
County through 845 PM EDT...

At 814 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Buckhead Ridge, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckhead Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2715 8087 2714 8087 2712 8089
      2712 8091 2710 8091 2710 8092 2720 8103
      2721 8102 2721 8094
TIME...MOT...LOC 0014Z 289DEG 11KT 2717 8090

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GR

The radar

The Tampa radar (KTBW), 153 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hendry

When
May 13, 7:30 PM EST
Where
Hendry County, 7.62 mi ENE of Devils Garden
Reported by
County Official
Coordinates
26.770, -81.260

A Hendry County official reported a funnel cloud near Lexington Parkway and State Route 80 associated with a thunderstorm in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182240.